Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 198, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2013, 6:21 PM CDT for Barber County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2013, 6:21 PM CDT (23:21 UTC)
- Expired
- Jun 27, 2013, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 62 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:41 PM CDT | TSTM WND GST 58 | Medicine Lodge, KS | |
| Jun 27, 6:50 PM CDT | TSTM WND DMG | 3 W Kiowa, KS | TREE LIMBS WERE BLOWN DOWN. |
| Jun 27, 6:56 PM CDT | TSTM WND GST 58 | Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2205 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
034
WUUS53 KDDC 272321
SVRDDC
KSC007-280015-
/O.NEW.KDDC.SV.W.0198.130627T2321Z-130628T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT THU JUN 27 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 618 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ISABEL TO 7 MILES NORTHEAST OF AETNA...AND MOVING
SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AETNA...MEDICINE LODGE...SHARON...HARDTNER...HAZELTON AND KIOWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3699 9835 3699 9897 3722 9899 3747 9846
3739 9846 3739 9836 3737 9834 3700 9834
TIME...MOT...LOC 2322Z 337DEG 18KT 3740 9850 3714 9888
HAIL...<.75IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
030
WWUS53 KDDC 272338
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT THU JUN 27 2013
KSC007-280015-
/O.CON.KDDC.SV.W.0198.000000T0000Z-130628T0015Z/
BARBER KS-
638 PM CDT THU JUN 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARBER COUNTY
UNTIL 715 PM CDT...
AT 636 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF SHARON TO 7 MILES EAST OF
AETNA...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SHARON...HARDTNER...HAZELTON AND KIOWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3699 9835 3699 9897 3722 9899 3747 9846
3739 9846 3739 9836 3737 9834 3700 9834
TIME...MOT...LOC 2338Z 337DEG 18KT 3733 9846 3707 9884
HAIL...<.75IN
WIND...60MPH
$$
SUGDEN822
WWUS53 KDDC 280013
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT THU JUN 27 2013
KSC007-280023-
/O.EXP.KDDC.SV.W.0198.000000T0000Z-130628T0015Z/
BARBER KS-
713 PM CDT THU JUN 27 2013
...THE SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY WILL EXPIRE AT
715 PM CDT/615 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3699 9835 3699 9897 3722 9899 3747 9846
3739 9846 3739 9836 3737 9834 3700 9834
TIME...MOT...LOC 0013Z 337DEG 18KT 3717 9838 3691 9876
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:29 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 27, 3:29 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT THU JUN 27 2013 ...UPDATED FOR LONG TERM DISCUSSION... .SYNOPSIS... ISSUED AT 310 PM CDT THU JUN 27 2013 THE 12Z UPPER AIR ANALYSIS SHOWED HIGH PRESSURE CONTINUING TO BUILD OVER THE FOUR CORNERS REGION WHICH WAS GRADUALLY DIVERTING THE STRONGEST UPPER LEVEL WESTERLY FLOW NORTHWARD ALONG THE US/CANADIAN BORDER. A SHORTWAVE TROUGH WAS NOTED IN THE ANALYSIS MOVING OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST. THIS FEATURE WAS PUSHING A COLD FRONT SOUTH INTO WESTERN KANSAS THIS AFTERNOON. A VERY HOT AIRMASS WAS IN PLACE SOUTH OF THE FRONT. WITH THE HELP OF SOUTHWESTERLY DOWNSLOPE WINDS, THIS WAS RESULTING IN TEMPERATURES RISING UP TO AROUND 104-109 DEGREES ACROSS MUCH OF SOUTHWEST KANSAS. WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT OVER WEST CENTRAL KANSAS THIS AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 310 PM CDT THU JUN 27 2013 WILL CONTINUE TO RUN THE HEAT ADVISORY FOR SOUTH CENTRAL AND PARTS OF SOUTHWEST KANSAS THROUGH 01Z. THE SOUTHWARD PROGRESSION OF THE FRONT WILL BRING AN END TO THE CONDITIONS SO THE ADVISORY MAY BE CANCELLED EARLY. THE COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS CENTRAL AND WESTERN KANSAS THROUGH THE LATE AFTERNOON HOURS. THE LATEST HRRR MODEL RUNS SHOW THE THUNDERSTORM ACTIVITY COALESCING INTO MORE OF A LINEAR BAND OF STORMS WITH MORE DEVELOPMENT OVER CENTRAL KANSAS. THIS SEEMS REASONABLE GIVEN THAT THE WIND SHEAR IN THE MID/UPPER LEVELS OF THE ATMOSPHERE IS FAIRLY WEAK AND NOT AS CONDUCIVE TO SUPERCELL DEVELOPMENT. THIS MAY ALSO MEAN THAT THE THREAT FOR LARGE HAIL MAY NOT BE AS SIGNIFICANT. DAMAGING WINDS WILL LIKELY BE A GREATER THREAT GIVEN THE INVERTED-V SOUNDINGS SHOWN BY THE MODELS. ALL OF THE THUNDERSTORM ACTIVITY WILL BE MOVING SOUTH INTO OKLAHOMA BY 03Z. WITH CLEARING SKIES AND A SOMEWHAT COOLER AIRMASS OVER CENTRAL AND SOUTHWEST KANSAS, EXPECT OVERNIGHT LOWS TO DROP INTO THE MID/UPPER 60S IN MOST AREAS. ON FRIDAY, THE HIGH OVER THE WESTERN STATES WILL CONTINUE TO BUILD WITH UPPER FLOW OVER THE CENTRAL HIGH PLAINS BECOMING MORE NORTHWESTERLY. HIGH TEMPERATURES WILL BE SOME 10-12 DEGREES COOLER THAN TODAY. THE MODELS CONTINUE TO SUGGEST THAT AFTERNOON THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO DURING THE AFTERNOON AND A FEW OF THESE COULD STRAY INTO FAR WESTERN KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING. WILL KEEP SOME SLIGHT CHANCE POPS ALONG THE COLORADO BORDER FOR THE LATE AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 315 PM CDT THU JUN 27 2013 UPPER LEVEL RIDGING OVER UTAH TODAY WILL CONTINUE TO MIGRATE INTO OREGON/NEVADA BY LATE TUESDAY. UPPER LEVEL TROUGHING WILL DEEPEN OVER THE EASTERN PORTIONS OF THE PLAINS AND MIDWEST. THIS PATTERN WILL BE CONDUCIVE FOR SURFACE HIGH PRESSURE TO MOVE FROM CANADA INTO THE NORTHERN AND CENTRAL PLAINS, LEADING TO COOLER MAXIMUM TEMPERATURES. HIGHS OUGHT TO FALL FROM THE LOWER TO MID 90S SATURDAY TO THE MID TO UPPER 80S FROM SUNDAY INTO MID NEXT WEEK. DUE TO THE WEAK SURFACE RIDGING OVER MUCH OF THE PLAINS AND MERIDIONAL NATURE TO THE UPPER LEVEL TROUGH, ANY LOW LEVEL LEE TROUGHING WITH WARM/MOIST ADVECTION SHOULD BE MINIMAL. THE LONG RANGE MODELS CONTINUE TO HINT AT VERY SMALL CHANCES OF SHOWERS AND THUNDERSTORMS AHEAD OF WEAK SHORTWAVE TROUGHS EMBEDDED IN NORTH- NORTHWESTERLY UPPER LEVEL FLOW ON FRIDAY NIGHT AND MONDAY NIGHT, BUT LARGE AMOUNTS OF PRECIPITATION ARE HIGHLY UNLIKELY. NEVERTHELESS, THE LOW TO MID LEVEL CAPPING INVERSION TENDS TO BE VERY WEAK IN THESE REGIMES SO THAT ISOLATED CONVECTION IS HARD TO RULE OUT FOR ANY DAY NEAR THE COLORADO BORDER. ALL OF THE MODELS CONTINUE TO ADVERTISE UPPER LEVEL TROUGHING EVEN FARTHER WEST AFTER THE MIDDLE OF NEXT WEEK AND CENTERED MORE OVER THE HIGH PLAINS AND EASTERN ROCKIES. THIS WOULD LEAD TO CONTINUED MODERATE TEMPERATURES AT OR BELOW CLIMATOLOGY. IN ADDITION, IF THIS UPPER TROUGH DOES DEVELOP FARTHER WEST, THERE WOULD BE STRONGER LOW LEVEL MOISTURE RETURN AS WEAK SURFACE LEE TROUGHING DEVELOPS OVER THE SOUTHERN HIGH PLAINS. THIS WOULD LEAD TO BETTER CHANCES FOR THUNDERSTORMS FROM LATE WEDNESDAY INTO FRIDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1211 PM CDT THU JUN 27 2013 WEST TO SOUTHWEST WINDS AT 5 TO 15 KNOTS WILL PREVAIL AT THE TAF SITES THROUGH THE EARLY PART OF THIS TAF PERIOD. A COLD FRONT WILL MOVE SOUTHWARD ACROSS CENTRAL AND SOUTHWEST KANSAS THROUGH THE 21Z-00Z TIME FRAME. THE BEST CHANCE FOR THUNDERSTORMS WILL BE EAST OF A LINE FROM LACROSSE TO KINSLEY AND COLDWATER. A FEW THUNDERSTORMS COULD IMPACT THE HAYS AND DODGE CITY TAF SITES AND VCTS WILL BE MAINTAINED AT THESE LOCATIONS FOR NOW. WHILE NOT TOTALLY OUT OF THE QUESTION...CHANCES FOR THUNDERSTORMS AROUND GARDEN CITY LOOK FAIRLY MINIMAL AT THIS TIME. CHANCES FOR STORMS WILL DIMINISH AROUND AND AFTER 00Z AS THE FRONT CONTINUES SOUTHWARD INTO OKLAHOMA. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 96 65 93 / 40 10 10 10 GCK 67 95 65 93 / 10 10 20 10 EHA 68 96 68 94 / 0 20 20 20 LBL 68 96 67 93 / 20 10 20 10 HYS 67 95 63 89 / 0 10 10 10 P28 71 97 67 93 / 40 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ065-066-079>081- 088>090. && SYNOPSIS...GERARD SHORT TERM...GERARD LONG TERM...FINCH AVIATION...GERARD
Hazardous weather outlook, Jun 27, 4:20 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 420 AM CDT THU JUN 27 2013 KSZ030-031-043>046-061>066-074>081-084>090-280930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 420 AM CDT THU JUN 27 2013 /320 AM MDT THU JUN 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON EAST OF A LARNED TO MINNEOLA LINE. PLEASE SEE THE SPECIFIC WEATHER MESSAGE FOR DETAILS. THUNDERSTORMS MAY FORM LATE IN THE AFTERNOON, MAINLY ALONG AND SOUTH OF THE KANSAS HIGHWAY 96 CORRIDOR. LOCALLY DAMAGING WIND AND QUARTER SIZE HAIL ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED THUNDERSTORMS MAY FORM IN EASTERN COLORADO AND MOVE INTO FAR WESTERN KANSAS FRIDAY EVENING. THUNDERSTORMS ALSO ARE POSSIBLE LATE SATURDAY. HAIL UP TO THE SIZE OF NICKELS MAY ACCOMPANY THE MORE INTENSE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM CDT AND 10 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
In the hours before
Local storm report, Jun 27, 5:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST COATS 37.51N 98.82W
06/27/2013 M55 MPH PRATT KS EMERGENCY MNGR
&&
SUGDENLocal storm report, Jun 27, 5:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 2 E MULLINVILLE 37.59N 99.44W
06/27/2013 KIOWA KS EMERGENCY MNGR
3 POWER POLES WERE SNAPPED DUE TO HIGH WINDS FROM THE
THUNDERSTORMS ON HIGHWAY 54.
0529 PM TSTM WND DMG 5 W GREENSBURG 37.61N 99.38W
06/27/2013 KIOWA KS EMERGENCY MNGR
EMPTY SEMI TRAILER WAS BLOWN OVER AT MILE MARKER 102 ON
HIGHWAY 54.
&&
MSCOTTLocal storm report, Jun 27, 5:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST PRATT 37.65N 98.74W
06/27/2013 E58 MPH PRATT KS EMERGENCY MNGR
55 TO 60 MPH WINDS FROM PRATT TO COATS
&&
SUGDENLocal storm report, Jun 27, 6:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG ENE BUCKLIN 37.55N 99.63W
06/27/2013 FORD KS LAW ENFORCEMENT
A POWER POLE WAS BLOWN DOWN IN BUCKLIN.
&&
JFINCHLocal storm report, Jun 27, 6:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND GST 4 SE CULLISON 37.59N 98.86W
06/27/2013 E60 MPH PRATT KS PUBLIC
&&
JFINCHLocal storm report, Jun 27, 6:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG 2 NNW HOPEWELL 37.83N 98.99W
06/27/2013 STAFFORD KS PUBLIC
2 TO 3 INCH DIAMETER TREE LIMBS WERE BLOWN DOWN.
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:55 PM CDT | Special Weather Statement | DDC | Finney, Lane | 65 min |
| Jun 27, 3:26 PM CDT | Special Weather Statement | DDC | Finney, Ness | 64 min |
| Jun 27, 4:09 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Gray, Hodgeman | 51 min |
| Jun 27, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Gray, Hodgeman, Pawnee | 45 min |
| Jun 27, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 51 min |
| Jun 27, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Kiowa, Pratt | 40 min |
| Jun 27, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 56 min |
| Jun 27, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 66 min |
| Jun 27, 5:48 PM CDT | Special Weather Statement | DDC | Clark, Meade, Seward, Stevens | 57 min |
| Jun 27, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.